TITLE

Clinical Use of a Bioartificial Liver in the Treatment of Acetaminophen-Induced

AUTHOR(S)
Detry, Olivier; Arkadopoulos, Nikolaos
PUB. DATE
October 1999
SOURCE
American Surgeon;Oct1999, Vol. 65 Issue 10, p934
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Patients with acetaminophen-induced fulminant hepatic failure (FHF) who meet the King's College Hospital criteria have a high mortality risk (>90%) if they do not undergo liver transplantation. We have developed a treatment strategy for these patients based on the use of an extracorporeal bioartificial liver (BAL) support system. In this study, we report the results of the clinical application of BAL support in patients with acetaminophen-induced FHF. All patients were admitted to a dedicated surgical intensive care unit. They were evaluated for urgent liver transplantation and received the standard medical measures, including N-acetylcysteine administration and intracranial pressure monitoring. Moreover, they underwent daily 6-hour BAL treatments. Eight patients were treated. Three patients were bridged to liver transplantation, and five patients recovered without a transplant. All patients experienced neurological and metabolic improvement after treatments with the BAL support system. The BAL support system seems to improve the outcome of high-risk patients with acetaminophen-induced FHF, even in the absence of liver transplantation. Avoiding liver transplantation is particularly important in an era of organ shortage and high cost of transplants.
ACCESSION #
2351955

 

Related Articles

  • Advances in Extracorporeal Detoxification by MARS Dialysis in Patients with Liver Failure. Di Campli, C.; Dal Verme, L. Zileri; Andrisani, M.C.; Armuzzi, A.; Candelli, M.; Gaspari, R.; Gasbarrini, A. // Current Medicinal Chemistry;Feb2003, Vol. 10 Issue 4, p341 

    Although liver transplantation has become standard procedure for patients with liver failure, a number of issues in the management of these patients remains to be addressed. Alternative approaches have been tested, such as hepatocytes containing liver-support systems and filtration devices....

  • Liver cells in vitro could save patients in vivo. Davies, Anne // New Scientist;11/23/91, Vol. 132 Issue 1796, p26 

    Announces that U.S. surgeons are using live cells in an artificial liver that could act as a temporary short-term support system outside the body for patients with liver failure. Description of a bioreactor used in the technique; Aim of the inventors led by Frank Cerra, a professor of surgery...

  • Paracetamol overdose.  // Reactions Weekly;5/21/2011, Issue 1352, p30 

    The article describes the case of an 88-year-old woman who developed liver failure due to paracetamol overdose.

  • Paracetamol.  // Reactions Weekly;10/1/2011, Issue 1371, p30 

    The article mentions the case of two patients who developed acute liver failure after paracetamol administration at maximum recommended daily dose.

  • Paracetamol overdose.  // Reactions Weekly;10/15/2011, Issue 1373, p25 

    The article describes the case of a 28-year-old woman who developed fulminant hepatic failure after ingesting an overdose of paracetamol.

  • Paracetamol overdose.  // Reactions Weekly;03/23/2013, Issue 1445, p30 

    The article presents a case study of an 8-month-old girl who had severe dengue disease (SDD) and developed fulminant hepatic failure (FHF) after receiving an overdose of paracetamol [acetaminophen].

  • Large but unexplained variations in paracetamol-induced liver failure among European countries.  // British Journal of Hospital Medicine (17508460);Jun2015, Vol. 76 Issue 6, p322 

    The article discusses a study which revealed variations in paracetamol-induced liver failure that leads to liver transplant in European countries.

  • Paracetamol.  // Reactions Weekly;9/28/2013, Issue 1471, p35 

    The article presents a case study of an 11-year-old girl developed acute drug-induced liver failure after receiving acetaminophen, paracetamol, for the treatment of cold.

  • Serial prothrombin time as prognostic indicator in paracetamol induced fulminant hepatic failure. Harrison, P.M.; O'Grady, J.G.; Keays, R.T.; Alexander, G.J.M.; Williams, Roger // BMJ: British Medical Journal (International Edition);10/27/90, Vol. 301 Issue 6758, p964 

    Examines the prognostic importance of changes in prothrombin time in patients with paracetamol induced fulminant hepatic failure in London, England. Increase in prothrombin time after overdose; Death of patients with peak prothrombin time; Recommendation of liver transplantation in patients.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics